fbpx

Amiodarone Digoxin Interaction

A 67 year old male has a past medical history of hypertension, atrial fibrillation, CHF, and osteoarthritis.  He has had numerous issues with his cardiac status and it has led him to frequent physician visits, including involvement of a cardiologist.

This gentleman has been on digoxin 250 mcg daily with digoxin levels around the 0.8 mark.  He has had no symptoms of toxicity.  Due to the cardiologists findings, he feels it is appropriate to add amiodarone to this patient’s regimen.

There’s a couple of important points I want to address here regarding the digoxin.

  1. Clarification would be nice to identify what the digoxin is being used for.  Is it being used for heart failure, atrial fibrillation, or both?
  2. The digoxin level and no toxicity seems to be fine for this patient.  However, from my experience, I have a heightened awareness when I see patients on the 250 mcg daily dose.  I would keep an extra close eye on this dosing.
  3. Of course the amiodarone digoxin interaction is one you need to know! Amiodarone can significantly raise the concentration of digoxin in the body potentially leading to digoxin toxicity.  A reduction in the dose of digoxin will likely be required in this situation with a new start of amiodarone.  The cardiologist would hopefully be all over this drug interaction, but so should we as pharmacists!

Want more clinical pharmacy pearls?  Do you want them for free?  Click here to check out 30 medication mistakes I commonly see in my practice as a clinical pharmacist!

Written By Eric Christianson

November 6, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories